MAUDE Adverse Event Report: C.R. BARD, INC. (GFO) LUTONIX 035 DRUG COATED BALLOON PTA CATHETER

C.R. BARD, INC. (GFO) LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Model Number 9004
Medical Device Problem Code Torn Material (3024)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/28/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis/device evaluation: upon receipt of the sample, visual examination was performed over the entire length of the catheter revealing the catheter was in four separate pieces.The first piece, balloon portion and the inner lumen, were approximately separated proximal to middle of the balloon.The proximal end of balloon was stretched with proximal marker band dislocation.The inner lumen was accordioned.Multiple kinks were found throughout the shaft length, along with the inner lumen collapsed at one point.The second piece, catheter's inner and outer shaft, were torn apart proximal to the proximal balloon bond from the other length of the catheter.The inner lumen was severely stretched, due to focal necking of the catheter's shaft.The third piece, catheter's main shaft length, was longer than anticipated, due to the inner shaft severely stretched.The fourth piece, hub section, was separated at the outer shaft hub bond and the inner shaft was severely accordioned and stretched.The damage was the result of the inner shaft being torn from the main catheter length.No functional testing could be performed due to the condition of the catheter.A lot history review revealed this is the only complaint associated with this lot.A device history record (dhr) review was performed and noted the device was manufactured to specification prior to being released for distribution.Conclusion: returned product analysis confirmed the catheter was difficult to remove, and while the health care professional (hcp) was removing the catheter by force, the catheter was completely torn apart into multiple pieces.Based on the information provided, the four pieces in which the catheter was torn into is most likely due to the hcps retraction technique and force applied during their attempts to remove the catheter.Other contributing factors may have been related to patient complex anatomy and the patient's overall disease state.There was nothing found to indicate there was a manufacturing related cause for this event.A definitive root cause for the difficulty the physician experienced during the removal could not be determined, but the root cause for the returned condition of the catheter was the result of the hcp retraction technique and extreme force used to remove the catheter through the introducer sheath.Other contributing factors may have been related to patient complex anatomy and the patient's overall disease state.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported a lutonix percutaneous transluminal drug coated balloon (dcb) dilatation catheter allegedly tore during retraction, after treatment of a very calcified superficial femoral artery (sfa), making it difficult to remove.The health care professional (hcp) used a contralateral approach to treat the left sfa.After treatment, the hcp applied negative pressure to completely deflate the balloon which the hcp verified under fluoroscopy.The catheter was retracted, but became stuck about three centimeters before the end of the introducer sheath.The hcp attempted to remove the catheter for approximately ten minutes.In the end, the hcp tore the catheter apart.The physician removed the complete catheter from the patient.The lutonix dcb was returned for further evaluation.There was no patient injury reported.

Brand Name
LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Common Device Name
DRUG COATED BALLOON PTA CATHETER
Manufacturer (Section D)
C.R. BARD, INC. (GFO)
289 bay road
queensbury NY 12804
MDR Report Key6261096
Report Number3006513822-2017-00005
Device Sequence Number955612
Product Code ONU
UDI-Device Identifier00801741088476
UDI-Public(01)00801741088476(17)190731(10)GFAU3537
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
P130024
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/31/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2019
Device Model Number9004
Device Catalogue Number9020410500150
Device Lot NumberGFAU3537
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/22/2016
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date01/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR
Patient Weight65